Texas, 2023

Hail and Damaging Winds in Texas, June 23, 2023

June 23, 2023 · NWS FWD · 17 events in 7 counties and zones

Despite the presence of a high pressure ridge over the Southern Plains, a plume of Gulf moisture extending north into the region allowed some afternoon convection to overcome subsidence provided by the ridge. Multiple thunderstorms developed, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$711,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Despite the presence of a high pressure ridge over the Southern Plains, a plume of Gulf moisture extending north into the region allowed some afternoon convection to overcome subsidence provided by the ridge. Multiple thunderstorms developed, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 4:50 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 23, 4:50 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
550 AM CDT Fri Jun 23 2023

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

Current forecast is in good shape and we've only made slight
adjustments to the low PoPs for this morning in our northwest
counties. Otherwise, low storm chances will continue through late
morning and early afternoon primarily along the axis of highest
moisture which aligns with the I-35/I-45 corridors. We're still
monitoring some potential for a cluster of thunderstorms to move
through overnight around the periphery of the ridge, but will keep
PoPs at 20% for now. The current Heat Advisory will run through 8
pm this evening but will likely need to be expanded and extended
through the weekend. This will be assessed later this afternoon.

Dunn

Previous Discussion:
/Overnight through Saturday/

A quiet overnight period is expected across North and Central
Texas as the remnants of a cluster of thunderstorms to the north
spreads into the region, primarily in the form of cloud cover.
This should thin out some toward sunrise with temperatures falling
into the mid 70s.

Mid level ridging will dominate the Southern Plains through the
weekend and as such we'll see increasing temperatures and only
low chances for thunderstorms. A slug of deeper moisture will
remain in place along the I-45 corridor from southeast TX into the
Metroplex on Friday. This was sampled by the 00Z FWD balloon with
a PW of 2.01". With moisture content this high, even beneath
strong ridging, we'll keep some low PoPs in the forecast. Low
level moisture convergence can peak in the late morning to early
afternoon hours sparking a few showers and thunderstorms. PoPs
will be capped at 20% for Friday and generally align with the
maximum in PW along the I-45 corridor. While we'll still see some
high cloud cover spread in from the north, temperatures should
climb several degrees this afternoon into the mid 90s. Thunderstorms
should increase in coverage again across the TX Panhandle Friday
afternoon and evening, and these may attempt to round the ridge
and spread into North Texas after midnight. Given recent model
performance in the handling of the development of such clusters of
storms, we'll keep PoPs capped at 20% for our north and northwest
counties late tonight.

Mid level ridging will amplify a bit on Saturday along with an
appreciable drop in deep layer moisture content. This should allow
temperatures to climb back into the upper 90s to near 105 degrees
and will likely necessitate an expansion of the Heat Advisory. For
now we'll leave the current configuration as is, but this will
likely be expanded at some point for Saturday's heat.

Dunn

&&

.LONG TERM... /Issued 317 AM CDT Fri Jun 23 2023/
/Saturday Night Onward/

The main weather headline in the extended forecast is the return
of widespread triple digit high temperatures and heat index values
across all of North and Central Texas. Heat Advisories and/or
Excessive Heat Warnings will likely be needed for much of the
region into next week.

There will be a weak cold front draped across Oklahoma Saturday
night and Sunday and may yield some isolated convection north of
the Red River if any attempts are able to overcome strong
subsidence. A slight west to southwest shift of the surface winds
ahead of this boundary will promote compressional warming on
Sunday and usher in slightly drier air. Unfortunately for areas
along and west of I-35, high temperatures will likely soar into
the 103-107 degree range with heat indices ranging from 108-114
degrees Sunday afternoon. Further east, high temperatures will be
a few degrees lower with highs warming into the upper 90s, but
with higher humidity we will still see heat indices ranging from
110-114 degrees.

Guidance indicates the weak front may push south of the Red River
on Monday, but will not have much effect on temperatures for
those north of it. Otherwise, the mid level ridge will continue
build over the state of Texas, which will keep the region hot and
humid with little to no precip chances for the remainder of the
week.

Garcia

&&

.AVIATION... /NEW/
/12Z TAFs/

Main concern in the immediate short term will be convective
potential through late this morning and early afternoon. An axis
of moisture is still in place from the Metroplex southeast and may
be sufficient for a few thunderstorms to develop when daytime
heating commences. Otherwise, some MVFR cigs are occurring across
the region but coverage is fairly spotty at this time. We'll be
monitoring some potential for overnight showers and thunderstorms,
but confidence is low in this actually occurring so we'll leave
them out of the current TAF. Light east winds this morning will
become more southeasterly in the next several hours.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  78  99  81 105 /  20  20   0   5   5
Waco                95  77 101  79 103 /  10  10   0   5   0
Paris               91  74  94  77  97 /  10  20   0   5   5
Denton              96  76 100  79 106 /  20  20   0   5   5
McKinney            92  76  97  79 100 /  20  20   0   5   5
Dallas              96  78  98  81 105 /  20  20   0   5   5
Terrell             94  76  95  78 100 /  20  20   0   5   0
Corsicana           94  78  97  79 101 /  20  20   0   5   0
Temple              99  76  98  79 105 /   5   5   0   0   0
Mineral Wells       97  78 104  79 106 /  20  20   0  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ129>134-141>147-
156>162-174-175.

&&
Hazardous weather outlook, Jun 23, 2:17 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
317 AM CDT Fri Jun 23 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240830-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
317 AM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Low storm chances continue today along and east of I-35. Another
thunderstorm complex may move into the area from the northwest late
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid weather will continue through early next week,
resulting in a continued threat for heat-related illnesses.

Isolated thunderstorms are also possible on Sunday in North Texas,
mainly during the late evening hours. These storms would be capable
of strong downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 7:09 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
809 AM CDT Fri Jun 23 2023

TXZ100-101-231400-
Young TX-Jack TX-
809 AM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of northeastern Young
and central Jack Counties through 900 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bryson, or 15 miles northeast of Graham, moving east
at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park, Perrin, Jermyn, Lost
Creek Reservoir, Wizard Wells, Vineyard, Antelope, Loving and Bartons
Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9842 3347 9842 3347 9837 3319 9792
      3301 9807 3316 9844 3339 9871
TIME...MOT...LOC 1309Z 290DEG 34KT 3329 9845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Hernandez
Special weather statement, Jun 23, 9:00 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1000 AM CDT Fri Jun 23 2023

TXZ102-103-231530-
Denton TX-Wise TX-
1000 AM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of eastern Wise and
southwestern Denton Counties through 1030 AM CDT...

At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Decatur, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denton, Flower Mound, Corinth, Decatur, Roanoke, Argyle, Justin,
Shady Shores, Northlake, Rhome, Haslet, Bartonville, Copper Canyon,
New Fairview, Aurora, Corral City, Ponder, Dish, Stony and Lewisville
Lake.

This includes the following highways...
 Interstate 35 between mile markers 468 and 469.
 Interstate 35W between mile markers 68 and 85.
 Interstate 35E between mile markers 460 and 466.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3319 9702 3299 9726 3299 9745 3323 9764
      3335 9754
TIME...MOT...LOC 1500Z 297DEG 27KT 3328 9746

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 58 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Denton

When
June 23, 9:28 AM CST
Where
Denton County, 1.35 mi WNW of Smoots
Measured
0.75 in hail
Reported by
Public
Coordinates
33.090, -97.220

Reported via mPing.

Hail, Tarrant

When
June 23, 9:44 AM CST
Where
Tarrant County, 0.9 mi NE of Dalworthington
Measured
0.75 in hail
Reported by
Public
Coordinates
32.710, -97.110

Reported via mPing.

Lightning, Denton

When
June 23, 1:25 PM CST
Where
Denton County, 4.1 mi SSW of Roanoke Vly Arpt
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.997, -97.263

Lightning struck a home in the Seventeen Lakes neighborhood in far north Fort Worth. The fire damaged the attic and upper story, but water and smoke damage rendered the house unlivable for a few months.

Thunderstorm Wind, Grayson

When
June 23, 2:50 PM CST to 2:57 PM CST
Where
Grayson County, 0.63 mi N of Whitesboro to 1.72 mi W of Sadler
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.659, -96.918

Thunderstorms winds between 50-70 mph caused damage in and east of Whitesboro. The strongest winds were located east of Whitesboro where a semi trailer was blown over and a self-storage building was destroyed. In Whitesboro, tree and utility pole damage was reported, and a 53 mph wind gust was measured.

Hail, Grayson

When
June 23, 2:57 PM CST
Where
Grayson County, 1.09 mi WNW of Whitesboro
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.656, -96.937

Dime sized hail was reported at SH 56 and US HWY 82, west of Whitesboro.

Hail, Grayson

When
June 23, 3:20 PM CST to 3:30 PM CST
Where
Grayson County, Gunter
Measured
2.5 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.450, -96.750

Hail of 2-2.5 was reported in Gunter.

Hail, Van Zandt

When
June 23, 3:30 PM CST
Where
Van Zandt County, 0.58 mi W of Holly Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
32.430, -95.790

Reported via mPing.

Hail, Collin

When
June 23, 3:31 PM CST
Where
Collin County, 3.26 mi NNE of Celina
Measured
0.75 in hail
Reported by
Public
Coordinates
33.360, -96.750

Reported via mPing.

Hail, Grayson

When
June 23, 3:32 PM CST
Where
Grayson County, 3.62 mi SSW of Gunter
Measured
1.88 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.404, -96.780

Slightly larger than golf ball sized hail was reported north of Celina on the Grayson/Collin County line.

Hail, Collin

When
June 23, 3:45 PM CST
Where
Collin County, 0.69 mi N of Rhea Mills
Measured
1 in hail
Reported by
Public
Coordinates
33.280, -96.730

Reported via mPing.

Hail, Collin

When
June 23, 3:45 PM CST
Where
Collin County, 0.9 mi SW of Rhea Mills
Measured
1.25 in hail
Reported by
Public
Coordinates
33.260, -96.740

Reported via mPing.

Hail, Collin

When
June 23, 3:46 PM CST
Where
Collin County, Weston
Measured
1 in hail
Reported by
Public
Coordinates
33.350, -96.670

Reported via mPing.

Hail, Collin

When
June 23, 3:55 PM CST
Where
Collin County, 2.15 mi SSW of Melissa
Measured
1.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
33.250, -96.590

Ping pong ball sized hail reported 5 miles north of McKinney.

Thunderstorm Wind, Kaufman

When
June 23, 4:48 PM CST
Where
Kaufman County, 0.69 mi N of Terrell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.740, -96.280

A few large trees were reported down north of Terrell. One tree was about 24 inches in diameter and was blocking the road. Power lines were also down and some power lines were down on houses.

Thunderstorm Wind, Kaufman

When
June 23, 4:48 PM CST
Where
Kaufman County, 1.5 mi NNW of Terrell
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.750, -96.290

Large trees were reported down along with power lines and several power poles.

Thunderstorm Wind, Kaufman

When
June 23, 4:53 PM CST
Where
Kaufman County, Terrell Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.700, -96.270

Hail, Coryell

When
June 23, 11:45 PM CST
Where
Coryell County, Copperas Cove
Measured
0.75 in hail
Reported by
Public
Coordinates
31.130, -97.920

Dime to penny sized hail reported in Copperas Cove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109706, 1109707, 1112342, 1109709, 1109717, 1109713, 1109715, 1109718, 1109716, 1109719, 1109720, 1109721, 1109723, 1111843, 1111845, 1111840, 1112374.